Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Late-time/stiff-relaxation asymptotic-preserving approximations of hyperbolic equations

Authors: Christophe Berthon, Philippe G. LeFloch and Rodolphe Turpault
Journal: Math. Comp. 82 (2013), 831-860
MSC (2010): Primary 35L65, 65M99
Published electronically: December 13, 2012
MathSciNet review: 3008840
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the late-time asymptotic behavior of solutions to nonlinear hyperbolic systems of conservation laws containing stiff relaxation terms. First, we introduce a Chapman-Enskog-type asymptotic expansion and derive an effective system of equations describing the late-time/stiff-relaxation singular limit. The structure of this new system is discussed and the role of a mathematical entropy is emphasized. Second, we propose a new finite volume discretization which, in late-time asymptotics, allows us to recover a discrete version of the same effective asymptotic system. This is achieved provided we suitably discretize the relaxation term in a way that depends on a matrix-valued free-parameter, chosen so that the desired asymptotic behavior is obtained. Our results are illustrated with several models of interest in continuum physics, and numerical experiments demonstrate the relevance of the proposed theory and numerical strategy.

References [Enhancements On Off] (What's this?)

  • 1. D. Aregba-Driollet, R. Natalini, Convergence of relaxation schemes for conservation laws, Appl. Anal., 61, no. 1-2, 163-193 (1996). MR 1625520
  • 2. C. Berthon, P. Charrier, B. Dubroca, An HLLC scheme to solve the M1 Model of radiative transfer in two space dimensions, J. Sci. Comput., 31, no. 3, 347-389 (2007). MR 2320554 (2008f:85004)
  • 3. C. Berthon, R. Turpault, Asymptotic preserving HLL schemes, Numer. Methods Partial Differential Equations, DOI: 10.1002/num.20586.
  • 4. S. Bianchini, B. Hanouzet, R. Natalini, Asymptotic behavior of smooth solutions for partially dissipative hyperbolic systems with a convex entropy, Comm. Pure Appl. Math., 60, 1559-1622 (2007). MR 2349349 (2010i:35227)
  • 5. F. Bouchut, H. Ounaissa, B. Perthame, Upwinding of the source term at interfaces for Euler equations with high friction, J. Comput. Math. Appl. 53, No. 3-4, 361-375 (2007). MR 2323698 (2008e:76120)
  • 6. C. Buet, S. Cordier, An asymptotic preserving scheme for hydrodynamics radiative transfer models: numerics for radiative transfer, Numer. Math. 108, 199-221 (2007). MR 2358003 (2008i:76138)
  • 7. C. Buet, B. Després, Asymptotic preserving and positive schemes for radiation hydrodynamics, J. Comput. Phys. 215, 717-740 (2006). MR 2219880 (2007j:85005)
  • 8. C. Cercignani, The Boltzmann equation and its applications, Applied Math. Sciences, Vol. 67, Springer-Verlag, New York, 1988. MR 1313028 (95i:82082)
  • 9. C. Chalons, F. Coquel, E. Godlewski, P.-A. Raviart, N. Seguin Godunov-type schemes for hyperbolic systems with parameter dependent source. The case of Euler system with friction, Math. Model. Methods Appl. Sci. 20 (2010), no. 11, 2109-2166. MR 2740716 (2011m:65179)
  • 10. C. Chalons, J.-F. Coulombel, Relaxation approximation of the Euler equations, J. Math. Anal. Appl., vol 348, no. 2, 872-893 (2008). MR 2446042 (2010b:35349)
  • 11. G.Q. Chen, C.D. Levermore, T.P. Liu, Hyperbolic conservation laws with stiff-relaxation terms and entropy, Comm. Pure Appl. Math. 47, 787-830 (1995). MR 1280989 (95h:35133)
  • 12. F. Coquel, B. Perthame, Relaxation of energy and approximate Riemann solvers for general pressure laws in fluid dynamics, SIAM J. Numer. Anal. 35, 2223-2249 (1998). MR 1655844 (2000a:76129)
  • 13. P. Crispel, P. Degond, M.-H. Vignal, An asymptotic preserving scheme for the two-fluid Euler-Poisson model in the quasi-neutral limit, J. Comput. Phys. 223, 208-234 (2007). MR 2314389 (2008b:76205)
  • 14. P. Degond, F. Deluzet, A. Sangam, M.-H. Vignal, An asymptotic preserving scheme for the Euler equations in a strong magnetic field, J. Comput. Phys. 228, 3540-3558 (2009). MR 2511066 (2010c:65134)
  • 15. D. Donatelli and P. Marcati, Convergence of singular limits for multi-D semilinear hyperbolic systems to parabolic systems, Trans. of Amer. Math. Soc. 356, 2093-2121 (2004). MR 2031055 (2004k:35240)
  • 16. P. Marcati and B. Rubino, Hyperbolic to parabolic relaxation theory for quasilinear first order systems, J. Differential Equations 162, 359-399 (2000). MR 1751710 (2001d:35125)
  • 17. B. Dubroca, J.-L. Feugeas, Entropic moment closure hierarchy for the radiative transfer Equation, C. R. Acad. Sci. Paris, Ser. I, 329, 915-920 (1999). MR 1728008 (2000h:85005)
  • 18. L. Gosse, G. Toscani, Asymptotic-preserving well-balanced scheme for the hyperbolic heat equations, C. R. Acad. Sci. Paris, 334, 337-342 (2002). MR 1891014 (2003b:65087)
  • 19. L. Gosse, G. Toscani, Space localization and well-balanced schemes for discrete kinetic models in diffusive regimes, SIAM J. Numer. Anal., 41, 641-658 (2003). MR 2004192 (2004g:65107)
  • 20. T. Goudon, J.-E. Morel, B. Desprès, C. Buet, C. Berthon, J. Dubois, R. Turpault, J.-F. Coulombel, Mathematical models and numerical methods for radiative transfer, Panoramas et synthèses, Vol. 28, Soc. Française Math., 2009. MR 2605788 (2011c:85004)
  • 21. A. Harten, P.D. Lax, B. van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Review, 25, 35-61 (1983). MR 693713 (85h:65188)
  • 22. S. Jin, Z. Xin, The relaxation scheme for systems of conservation laws in arbitrary space dimension, Comm. Pure Appl. Math., 45, 235-276 (1995). MR 1322811 (96c:65134)
  • 23. N. Ju, Numerical analysis of parabolic $ p$-Laplacian: approximation of trajectories. SIAM J. Numer. Anal. 37, 1861-1884 (2000). MR 1766851 (2001g:65121)
  • 24. R. J. LeVeque, Finite volume methods for hyperbolic problems, Cambridge Texts in Applied Mathematics, Cambridge Univ. Press, 2002. MR 1925043 (2003h:65001)
  • 25. T.P. Liu, Hyperbolic conservation laws with relaxation, Comm. Math. Phys., 108, 153-175 (1987). MR 872145 (88f:35092)
  • 26. P. Marcati, Approximate solutions to conservation laws via convective parabolic equations, Comm. Partial Differential Equations, 13, 321-344 (1988). MR 917603 (89e:35094)
  • 27. P. Marcati, A. Milani, The one-dimensional Darcy's law as the limit of a compressible Euler flow, Journal of Differential Equations, 84, no. 1, 129-146 (1990). MR 1042662 (91i:35156)
  • 28. F. Marche, Derivation of a new two-dimensional viscous shallow water model with varying topography, bottom friction and capillary effects, Eur. J. Mech./B-Fluid, 26, 49-63 (2007). MR 2281291 (2008d:76026)
  • 29. G.N. Minerbo, Maximum entropy Eddington factors, J. Quant. Spectrosc. Radiat. Transfer, 20, 541-545 (1978).
  • 30. I. Suliciu, On modelling phase transitions by means of rate-type constitutive equations, shock wave structure, Int. J. Engrg. Sci. 28, 829-841 (1990). MR 1067811 (91e:73054)
  • 31. I. Suliciu, On the thermodynamics of fluids with relaxation and phase transitions. Fluids with relaxation, Int. J. Engag. Sci. 36, 921-947 (1998). MR 1636396 (99f:76009)
  • 32. E.F. Toro, Riemann solvers and numerical methods for fluid dynamics. A practical introduction, Second edition, Springer-Verlag, Berlin, 1999. MR 1717819 (2000f:76091)
  • 33. J.L. Vazquez, Hyperbolic aspects in the theory of the porous medium equation, in Proceedings of the Workshop on Metastability and PDE's, Academic Press, Minneapolis, 1985. MR 870025 (88f:76037)
  • 34. W.-A. Yong, Singular perturbations of first-order hyperbolic systems with stiff source terms, J. Differential Equations, 155, 89-132 (1999). MR 1693210 (2000c:35011)
  • 35. W.-A. Yong, K. Zumbrun, Existence of relaxation shock profiles for hyperbolic conservation laws, SIAM J. Appl. Math., 60, 1565-1575 (2000). MR 1761762 (2001b:35208)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L65, 65M99

Retrieve articles in all journals with MSC (2010): 35L65, 65M99

Additional Information

Christophe Berthon
Affiliation: Université de Nantes, Laboratoire de Mathématiques Jean Leray, CNRS UMR 6629, 2 rue de la Houssinière, BP 92208, 44322 Nantes, France

Philippe G. LeFloch
Affiliation: Laboratoire Jacques-Louis Lions, Centre National de la Recherche Scientifique, Université Pierre et Marie Curie (Paris 6), 4 Place Jussieu, 75252 Paris, France

Rodolphe Turpault
Affiliation: Université de Nantes, Laboratoire de Mathématiques Jean Leray, CNRS UMR 6629, 2 rue de la Houssinière, BP 92208, 44322 Nantes, France

Keywords: Nonlinear hyperbolic system, stiff source term, late-time behavior, diffusive regime, finite volume scheme, asymptotic preserving.
Received by editor(s): November 15, 2010
Received by editor(s) in revised form: March 10, 2011, and September 18, 2011
Published electronically: December 13, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society